Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

June 1, 20124 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Jun 1, 2012, 7:21 PM EDT for 4 counties in South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2012, 7:21 PM EDT (23:21 UTC)
Expired
Jun 1, 2012, 8:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC

Counties Kershaw County, SC, Lancaster County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS82 KCAE 012321
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT FRI JUN 1 2012

SCZ015-016-021-022-027-028-036-037-020000-
CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-
ORANGEBURG-RICHLAND-
721 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...RICHLAND...CALHOUN AND
ORANGEBURG COUNTIES THROUGH 800 PM EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LANCASTER SOUTHWARD
TO JUST WEST OF COLUMBIA. MOVEMENT WAS EASTWARD NEAR 25 MPH.

THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...
BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...AND POSSIBLY SMALL
HAIL.

&&

LAT...LON 3494 8078 3482 8079 3482 8046 3473 8034
      3418 8055 3354 8111 3362 8122 3366 8119
      3372 8135 3386 8154 3451 8098 3455 8096
      3455 8088 3464 8090 3470 8086 3475 8089
      3496 8080
TIME...MOT...LOC 2319Z 312DEG 21KT 3490 8072 3444 8090
          3387 8139

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 1, 5:27 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 1, 5:27 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT BRINGING SHOWERS
AND THUNDERSTORMS SOME OF WHICH MAY BE SEVERE. THE RAIN WILL END
FROM THE WEST AND BE OUT OF THE AREA BY SATURDAY MORNING. WEAK
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH
DRY WEATHER AND SOMEWHAT COOLER TEMPERATURES.

TEMPERATURES WILL WARM UP EARLY NEXT WEEK...BUT A COLD FRONT WILL
APPROACH FROM THE NORTH BRINGING A CHANCE OF THUNDERSTORMS THROUGH
THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH STILL IN EFFECT UNTIL 10PM FOR OUR
EASTERN FORECAST AREA. A COUPLE OF BANDS OF SHOWERS WITH A FEW
THUNDERSTORMS...ONE IN THE EAST AND ANOTHER IN THE WEST. THIS
ACTIVITY MOVING TO THE ENE. MODERATE INSTABILITY AND MODERATE LOW
TO MID LEVEL JET SPEEDS MAY ALLOW SOME OF THE STORMS TO REACH
SEVERE LIMITS...WITH STRONG WIND GUSTS THE MAIN THREAT.

MAIN FRONT STILL BACK TO OUR NW ACROSS E TENN INTO N GA. WILL
EXPECT A BAND OF SHOWERS AND THUNDERSTORM WITH THE FRONT AS IT
TRAVERSES THE FA EARLY TONIGHT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MODEL GUIDANCE AGREES IN PUSHING THE COLD FRONT THROUGH THE REGION
BY EARLY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WITH POSSIBLE
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS
WITH INTENSITY SLOWLY DECREASING THROUGH MIDNIGHT AS THE FRONT
PASSES THROUGH THE REGION. HEAVY RAIN CONTINUES TO BE A POSSIBILITY
WITH SOME FLOODING IN AREAS THAT RECEIVED HEAVY RAINS FROM TROPICAL
STORM BERYL EARLIER THIS WEEK. CURRENT FORECAST TIMING AND INTENSITY
IS GOOD AND WAS NOT CHANGED.

PARTLY CLOUDY SKIES AND COOLER WEATHER WILL DOMINATE SATURDAY...WITH
SOME CU IN THE COLD AIR ALOFT SATURDAY AFTERNOON AS WEAK HIGH
PRESSURE WORKS ITS WAY IN FROM THE WEST. CURRENTLY NO PRECIPITATION
IS EXPECTED SATURDAY AFTERNOON WITH NORTHWEST SUBSIDENCE FLOW
EXPECTED TO DOMINATE...LIMITING ANY PRECIPITATION CHANCE.

AMPLIFYING UPPER AIR TROUGH DEVELOPING OVER THE EASTERN UNITED
STATES EARLY NEXT WEEK WILL ALLOW A COLD FRONT TO APPROACH FROM THE
NORTH SUNDAY THIS WILL INCREASE THE CHANCE OF RAIN...BUT LIMITED
MOISTURE WILL KEEP RAIN CHANCES LOW ON SUNDAY SO THE CURRENT DRY
FORECAST WAS NOT CHANGED.  ONLY MINOR CHANGES MADE TO
TEMPERATURE...DEW POINT AND WIND FORECAST GRIDS FOR THE PERIOD.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS NOT IN GOOD AGREEMENT FOR LONG TERM. GENERAL UPPER AIR
PATTERN IS FOR UPPER LOW OVER NE US AND RIDGE BUILDING OVER
CENTRAL US. THERE IS MODERATE VARIABILITY IN GFS ENSEMBLE POPS
RANGING FROM DRY TO LOW CHANCE SO HAVE DECIDED TO TAKE THE MIDDLE
ROAD HERE AND GO WITH MOSTLY SLIGHT CHANCE POPS THROUGH THE
EXTENDED FOR MAINLY DIURNAL ACTIVITY WHICH IS CUSTOMARY FOR THIS
TIME OF YEAR. NO STRONG SYSTEMS IN THE PROSPECTS AT THIS TIME.
EXPECT TEMPS NEAR SEASONAL AVERAGE TO JUST SLIGHTLY BELOW.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
MOST CONVECTIVE ACTIVITY HAS MOVED EAST OF TAF SITES BUT THERE IS
ANOTHER LINE OF SHOWERS WITH A FEW THUNDERSTORMS. THIS ACTIVITY
LOOKS LIKE IT WILL REMAIN NORTH OF TAF STIES. ANY TAF SITE THAT
DOES GET A SHOWER OR THUNDERSTORM MAY EXPERIENCE BRIEF IFR-MVFR
CONDITIONS BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS.

THERE SHOULD BE A LULL IN THE ACTIVITY AFTER 22Z WITH ONLY
SCATTERED TO WIDELY SCATTERED STORMS. A COLD FRONT WILL APPROACH
THE AREA TERMINALS LATER TONIGHT AND EXPECT MORE SHOWERS WTIH MVFR
CONDITIONS WITH THIS BETWEEN 04Z AND 06Z. AFTER 06Z CONDITIONS
WILL BE VFR FOR THE REMAINDER OF THE PERIOD. WINDS SHOULD SHIFT
TO MORE WESTERLY WITH THE COLD FRONTAL PASSAGE AROUND 06Z AND THEN BY
12Z THE WINDS WILL BECOME MORE NORTHWESTERLY.

EXTENDED AVIATION OUTLOOK...GENERALLY VFR CONDITIONS EXPECTED
OVER THE WEEKEND AS HIGH PRESSURE SETTLES IN FROM THE WEST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...07
Hazardous weather outlook, Jun 1, 2:16 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT FRI JUN 1 2012

GAZ040-063>065-077-SCZ015-018-020-021-025>027-030-035-020200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
216 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED.

SCZ016-022-028-029-031-036>038-041-020200-
CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
216 PM EDT FRI JUN 1 2012

...SEVERE THUNDERSTORM WATCH 334 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 1, 2:52 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
252 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     DENTSVILLE              34.08N 80.96W
06/01/2012                   RICHLAND           SC   UTILITY COMPANY

            UTILITY COMPANY REPORTED POWER OUTAGES AND LINES DOWN
            ARBOR DRIVE AND LAKE AVENUE.

0215 PM     TSTM WND DMG     FORT JACKSON            34.04N 80.89W
06/01/2012                   RICHLAND           SC   UTILITY COMPANY

            UTILITY COMPANY REPORTED POWER OUTAGES AND LINES DOWN
            GREYBECK DRIVE AND MOKERNUT LANE.

&&

LINTON
Special weather statement, Jun 1, 4:33 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT FRI JUN 1 2012

GAZ063>065-012115-
COLUMBIA-MCDUFFIE-RICHMOND-
433 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...JUST SOUTHWEST OF HARLEM...MOVING NORTHEAST AT 20 MPH.
THE STORM WILL TRACK ALONG THE COLUMBIA AND RICHMOND COUNTY LINE.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GROVETOWN AND HARLEM...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING.

&&

LAT...LON 3358 8219 3339 8202 3329 8231 3329 8232
      3331 8234 3331 8239 3336 8244
TIME...MOT...LOC 2032Z 235DEG 19KT 3337 8233
Special weather statement, Jun 1, 4:44 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT FRI JUN 1 2012

SCZ038-012100-
CLARENDON-
444 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON COUNTY
THROUGH 500 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTH OF MANNING...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SOUTHEAST CLARENDON COUNTY INCLUDING FORESTON AND JORDAN.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING.

&&

LAT...LON 3384 7990 3381 7993 3380 7995 3377 7999
      3373 7998 3347 8015 3345 8031 3371 8026
TIME...MOT...LOC 2043Z 261DEG 26KT 3360 8013
Local storm report, Jun 1, 5:35 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EDT FRI JUN 1 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 SSE BISHOPVILLE       34.14N 80.19W
06/01/2012                   LEE                SC   EMERGENCY MANAGER

            LARGE OAK TREE FELL ON A VACANT HOUSE
            CAUSING MINOR STRUCTURAL DAMAGE. SEVERAL
            OTHER TREES WERE DOWNED ON THE PROPERTY.

&&
Special weather statement, Jun 1, 7:11 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT FRI JUN 1 2012

SCZ015-012345-
LANCASTER-
711 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 745 PM EDT...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WILL AFFECT NORTHERN LANCASTER COUNTY THROUGH
745 PM. EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...HEAVY
DOWNPOURS AND SMALL HAIL WITH THESE STORMS.

&&

LAT...LON 3493 8078 3483 8079 3482 8070 3464 8090
      3468 8089 3470 8086 3475 8088 3479 8088
      3482 8091 3484 8087 3490 8088 3492 8087
      3501 8091 3507 8090
TIME...MOT...LOC 2310Z 262DEG 21KT 3485 8085
Special weather statement, Jun 1, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT FRI JUN 1 2012

SCZ015-016-021-022-027-028-036-037-020000-
CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-
ORANGEBURG-RICHLAND-
721 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...RICHLAND...CALHOUN AND
ORANGEBURG COUNTIES THROUGH 800 PM EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LANCASTER SOUTHWARD
TO JUST WEST OF COLUMBIA. MOVEMENT WAS EASTWARD NEAR 25 MPH.

THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...
BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...AND POSSIBLY SMALL
HAIL.

&&

LAT...LON 3494 8078 3482 8079 3482 8046 3473 8034
      3418 8055 3354 8111 3362 8122 3366 8119
      3372 8135 3386 8154 3451 8098 3455 8096
      3455 8088 3464 8090 3470 8086 3475 8089
      3496 8080
TIME...MOT...LOC 2319Z 312DEG 21KT 3490 8072 3444 8090
          3387 8139

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:26 PM EDTSpecial Weather StatementCAEEdgefield, McCormick64 min
May 31, 10:27 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda63 min
May 31, 11:30 PM EDTSpecial Weather StatementCAEAiken, Edgefield, McCormick, Saluda60 min
Jun 1, 1:30 AM EDTSpecial Weather StatementCAELexington45 min
Jun 1, 1:42 PM EDTAreal Flood AdvisoryCAELexington, Richland36 min
Jun 1, 1:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland63 min
Jun 1, 2:07 PM EDTSevere Thunderstorm WarningCAEOrangeburg38 min
Jun 1, 2:22 PM EDTSpecial Weather StatementCAELancaster53 min
Jun 1, 4:44 PM EDTSpecial Weather StatementCAEClarendon16 min
Jun 1, 7:11 PM EDTSpecial Weather StatementCAELancaster34 min
Jun 1, 4:33 PM EDTSpecial Weather StatementCAEColumbia42 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.